Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2012 Dec;10(12):1326-1334.e4. doi: 10.1016/j.cgh.2012.07.017. Epub 2012 Jul 31.

Management of intestinal complications in patients with pelvic radiation disease.

Author information

1
Department of Clinical Medicine, S. Orsola-Malpighi Hospital, Bologna, Italy. lorenzofuccio@gmail.com

Abstract

Gastrointestinal toxicity after radiotherapy for pelvic cancer is a major complication-the most commonly reported symptoms include rectal bleeding, diarrhea, and fecal incontinence, which substantially impair patients' quality of life. Management of these symptoms can be a challenge, although available treatment strategies generally are ignored or underused. Radiation-induced symptoms have multiple mechanisms of pathogenesis; the first step for the correct management is to identify the mechanism that is causing the symptoms. Optimal management requires close liaisons among physicians, gastroenterologists with specialist interests, radiotherapists, oncologists, dieticians, nurses, and surgeons. Patients should be reassured that treatment options (medical, endoscopic, and surgical) exist and are in most cases successful if patients are referred to experts in pelvic radiation disease. However, although new therapeutic approaches are not yet always supported by high-quality trials, research projects are underway to improve management of patients. Clinicians should focus on using proven treatments correctly and avoiding misuse.

PMID:
22858731
DOI:
10.1016/j.cgh.2012.07.017
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center